Alert archive / Maryland / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 93, NWS Baltimore/Washington

June 27, 2003Prince George's County, Maryland

NWS Baltimore/Washington issued this severe thunderstorm warning at Jun 27, 2003, 2:48 PM EDT for Prince George's County, Maryland. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 27, 2003, 2:48 PM EDT (18:48 UTC)
Expired
Jun 27, 2003, 3:45 PM EDT
In force
57 min
Issued by
NWS Baltimore/Washington
Area
Counties, with a storm outline in the text

County Prince George's County, MD

The radar

The Sterling radar (KLWX), 58 km from the middle of the area, began a volume at 18:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 11:00 AM EDT, 3 hours 48 minutes earlier.

Area forecast discussion, Jun 27, 11:00 AM EDT, 3 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1100 AM EDT FRI JUN 27 2003

WATER VAPOR SHOWS BLOCKING PATTERN OVER THE NORTHEAST CONUS. AN
UPPER LOW OVER THE ATLANTIC (40N60W) IS SLOWLY RETROGRADING
NORTHWEST. AS A RESULT...THE UPPER RIDGE OVER THE EAST COAST IS
HOLDING STRONG...SLOWING THE PROGRESSION OF THE NEXT SYSTEM.
VORTICITY CENTER SEEN NORTH OF LAKE SUPERIOR...WITH VORT AXIS (AND
CLEARING LINE) EXTENDING SOUTHWARD INTO WESTERN OHIO AND CENTRAL
KENTUCKY. AT THE SURFACE...PINNING THE EXACT LOCATION OF THE FRONT
IS TOUGH USING THE OBSERVATIONS DUE TO TERRAIN...BUT VISIBLE
SATELLITE SHOWS BKN050 (PROBABLY THE LEADING EDGE OF THE BOUNDARY)
EXTENDS FROM NEAR SCRANTON PA SOUTH TO
HARRISBURG...HAGERSTOWN...AND WEST OF CHARLOTTESVILLE.

MIDLEVEL RIDGE WILL SLOW THE PROGRESSION OF THE MID AND UPPER LEVEL
CLOUDS EASTWARD...EXPECTING THEM TO ARRIVE OVERNIGHT AROUND
THE METRO AREA...BUT THINK SCT TO BKN CU TO FORM BEHIND
FRONT...WITH THE FRONT SLOWLY PROGRESSING EAST DURING THE DAY.

EXPECT A FEW SHOWERS AND THUNDERSTORMS TO FORM ON BOUNDARY DURING
THE DAY...AS MODIFIED (89/67) 12Z IAD SOUNDING SHOWS SLIGHT TO
MODERATE UNSTABLE AIRMASS WILL FORM SOUTH AND EAST OF THE FRONT.
ANAFRONTAL STRUCTURE WILL ALLOW FOR SOME SHOWERS AND PERHAPS A
RUMBLE OF THUNDER ACROSS THE MOUNTAINS THIS AFTERNOON.

MESOETA AND NGM SHOW MODERATELY STRONG MOISTURE CONVERGENCE FORMING
ACROSS SOUTHERN PORTION OF CWA THIS AFTERNOON. WILL HOLD OFF ON A 40
POP ACROSS THE SOUTH BASED ON NORTHWEST DOWNSLOPE FLOW.

CURRENT FORECAST ON TRACK...THEREFORE NO UPDATE PLANNED AT THIS TIME.

THANKS FOR COORD RNK

ROGOWSKI

.LWX...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
Hazardous weather outlook, Jun 27, 11:15 AM EDT, 3 hours 33 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-281000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1115 AM EDT FRI JUN 27 2003

.DAY ONE...TODAY

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE AREA TODAY. HOWEVER
THESE ARE EXPECTED TO REMAIN BELOW SEVERE LEVELS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

ROGOWSKI

In the hours before

Special weather statement, Jun 27, 1:26 PM EDT, 1 hour 22 minutes before
VAZ041-051-271830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
126 PM EDT FRI JUN 27 2003

AT 126 PM EDT...DOPPLER RADAR INDICATED A PARTICULARLY STRONG
THUNDERSTORM WITHIN A LINE OF THUNDERSTORMS...CURRENTLY OVER
ALANTHUS...MOVING EAST AT 15 MPH. THIS STORM WILL BE CAPABLE OF
PRODUCING DIME SIZE HAIL AND WIND GUSTS TO 50 MPH. THE COMMUNITY
OF BEALETON...AND PORTIONS OF EAST CENTRAL CULPEPER...AND SOUTHERN
FAUQUIER COUNTIES WILL BE AFFECTED BY THIS STORM THROUGH 230 PM EDT.

ROGOWSKI
Special weather statement, Jun 27, 2:11 PM EDT, 37 minutes before
VAZ055-271915-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
211 PM EDT FRI JUN 27 2003

...STRONG STORM APPROACHING STAFFORD COUNTY...

AT 211 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES
NORTHWEST OF HEFLIN...MOVING EAST AT 20 MPH. THIS STORM WILL BE
CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 50 MPH. THIS STORM
HAS WEAKENED SLIGHTLY IN THE LAST 10 MINUTES...AND IS NOT EXPECTED
TO PRODUCE SEVERE WEATHER AT THE MOMENT. STAFFORD WILL BE AFFECTED
BY THIS STORM THROUGH 315 PM EDT. RESIDENTS IN THESE AREAS SHOULD
REMAIN ALERT IN CASE WARNINGS ARE ISSUED IF THE STORM STRENGTHENS.

MANNING
Special weather statement, Jun 27, 2:21 PM EDT, 27 minutes before
VAZ053-271915-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
221 PM EDT FRI JUN 27 2003

...STRONG THUNDERSTORM IN EASTERN FAIRFAX COUNTY...

AT 221 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES
SOUTH OF FORT BELVOIR...MOVING NORTHEAST AT 15 MPH. THIS STORM WILL
BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 50 MPH. THE
WOODROW WILSON BRIDGE...FORT BELVOIR...FRANCONIA...HYBLA VALLEY AND
MOUNT VERNON WILL BE AFFECTED BY THIS STORM THROUGH 315 PM EDT.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE
ISSUED.

MANNING

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 1:51 PM EDTSevere Thunderstorm WarningLWXFauquier39 min
Jun 27, 2:22 PM EDTSpecial Marine WarningLWX83 min
Jun 27, 3:30 PM EDTSpecial Marine WarningLWX2 hr
Jun 27, 3:10 PM EDTSevere Thunderstorm WarningLWXCharles65 min
Jun 27, 3:28 PM EDTSevere Thunderstorm WarningLWXAnne Arundel, Calvert62 min

Nearby

Severe Thunderstorm Warnings in Maryland, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.